Charity warns of a surge of harmful illicit benzodiazepines

0
A surge in illicit prescription drugs has been linked to a number of overdoses in the UK, warns drug, alcohol and mental health charity We Are With You.

The drugs are made to look like benzodiazepines such as Xanax and diazepam and often come as coloured tablets in blister packs or labelled pharmacy pots.

A national alert has been issued by Public Health England and Public Health Scotland, with We Are With You treatment services across the UK reporting increasing numbers of overdoses linked to these illicit substances.

Kevin Flemen
Improving our understanding of benzodiazepines would save many lives, says Kevin Flemen in his recent DDN article which you can read here.

Testing of some seized tablets has shown they don’t contain any of the drugs they purport to be at all, instead containing more dangerous substances that are not used medicinally.

Dr Rachel Britton, Director of Pharmacy at We Are With You, said:

‘You can’t get Xanax prescribed on the NHS so if someone offers it to you it’s extremely likely to be illicitly produced. Testing has shown that these fake pills can often contain different substances in differing strengths, meaning the chances of overdose are far higher.

‘Due to the dangers, we are urging people to avoid taking these drugs. Unlike opiates, there is no readily available overdose reversal drug for these fake tablets within communities. The drug used to reverse benzodiazepines is carried by ambulance crews and in hospitals so it’s vital that anyone feeling unwell after taking these tablets seeks medical help.

‘However, if you do decide to use these drugs, take a very small amount to start with to gauge the effect. Also avoid mixing with other substances including alcohol as this increases the chance of overdose. Finally, never use these drugs alone and if anyone shows signs of overdose call emergency services immediately.’

Signs of overdose include:

  • Problems with breathing
  • Confusion, disorientation and feeling dizzy
  • Uncontrolled eye movements
  • Muscle weakness or tremor
  • Lack of coordination
  • Slurred speech and extreme drowsiness
  • Slowed heart rate

Britton went on to urge people concerned about their drug or alcohol use to access support:

‘If you are concerned about your own drug or alcohol use, or that of someone you know, it’s really important to know support is out there. Our services are free, warm, non-judgemental spaces where we work alongside people to help them make changes. You don’t need to worry about placing extra stain on the NHS. Alternatively, you can talk anonymously to a trained advisor via our website – www.wearewithyou.org.uk.’


DDN magazine is a free publication self-funded through advertising.

We are proud to work in partnership with many of the leading charities and treatment providers in the sector.

This content was created by We Are With You, wearewithyou.org.uk